Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HAART and Acutane
Jul 8, 2004

Hi. I'm a 45 year old male, positive for about 11 years. Have been on an effective salvage regimine for 3+ years of Kaletra, Epivir, Ziagin, and Viread. Labs are normal (liver function and cholesteral level), T-cells 1,000+, undetectable viral load.

Here's my question. Over the past several years, I have developed a serious case of sebaceous hyperplasia affecting primarily the "T zone" of my face. It is very noticable, and although insurance companies deem treatment to be "cosmetic", I believe that treatment is absolutely necessary. I have been given the option by dermatologist of burning the lesions off using laser, or taking Acutane. The Acutane would be dosed at a relatively low level until the problem reduces, then I would begin a maintenance level at a lower dose. The laser therapy does not seem a good choice because they are burned off one-by-one, and they likely would just come back. Problem is I was advised by the dermatologist that there may be a problem with prescribing Acutane to someone on HAART therapy, particularly a protease inhibitor, because of the effect the drug may have on one's cholesteral level. I would really like to begin treatment with Acutane as soon as possible (I'm currently treating my condition with daily topical applications of Retin-A, but it's not working well), and intend to run the question by my HIV physician asap, but thought I'd get your opinion. Can Acutane be safely prescribed to someone on a protease inhibitor HAART regimine?

Response from Dr. Henry

There usually is not much of a direct drug interaction issue between Accutane and protease inhibitors such as Kaletra. If your triglycerides are already high from the PIs then Accutane could aggravate that and trigger pancreatitis. I assume that systemic antibiotics and/or topical clindamycin has been tried already? KH



Previous
vaccine study
Next
Medical Marijuana in NYC

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement